Case of the Month by ProQuest

VIEWS: 7 PAGES: 2

More Info
									COTM0509.qxp    4/28/09      11:53 AM     Page 76




      Case of the Month                                                      Michele Taffaro-Neskey, PA-C




                                                    and oriented. He was afebrile. His BP        10%, although incidence as high as 18%
                                                    was 109/70 mm Hg; heart rate, 120            has been reported.1,2 Other sequelae in-
                                                    beats per minute; respiration rate, 22       clude hypersensitivity pneumonitis and
                                                    breaths per minute. Oxygen (O2) satura-      nodular pulmonary densities. Bleomycin
                                                    tion at rest was 87% on room air and         doses greater than 500 mg/m2 are more
                                                    93% with 2 L of O2 via nasal cannula.        likely to cause pulmonary toxicity.
                                                    The neck was supple and without jugu-        Renal insufficiency, radiation therapy,
                                                    lar venous distention. Fullness of the       or a high fraction of inspired O2 can in-
                                                    right axilla was noted, but there was no     crease the risk of lung injury.3 Our pa-
                                                    palpable lymphadenopathy. The patient        tient’s respiratory symptoms began soon
                                                    had mild sinus tachycardia; no mur-          after he completed chemotherapy, but
                                                    murs, rubs, or gallops were heard. Aus-      pneumonitis can present more acutely
      FIGURE 1. The CT pulmonary angiogram          cultation of the lungs revealed inspirato-   or up to 6 months after treatment has
      revealed diffuse interstitial infiltrates.    ry bibasilar crackles and scattered expi-    ended. Clinical and radiographic signs
                                                    ratory wheezing. Air movement was            of bleomycin-induced lung injury can
      ›CASE                                         decreased in both lung fields, which         mimic infection or metastatic disease.
      A 54-year-old male presented with mod-        were resonant to percussion. No egoph-       History and findings on BAL can pro-
      erate dyspnea at rest that had been           ony was heard. Abdomen was soft, non-        vide clues. Bleomycin-induced lung
      worsening for 3 weeks. He had a dry           tender, and nondistended. Extremities        injury may be related to the absence of
      cough but no hemoptysis, chest pain,          were without edema, cyanosis, clubbing,      pulmonary bleomycin hydrolase.3
      orthopnea, or palpitations. Low-grade         or palpable cords. Psoriasis was seen on        Treatment Typically, treatment com-
      fevers were relieved with acetamino-          the elbows. No neurologic deficits were      prises corticosteroids and O2 therapy.
      phen. To address episodes of hypoten-         found. The patient underwent CT pul-         Patients may relapse as corticosteroids
      sion, he had stopped taking atenolol          monary angiography (see Figure 1).           are tapered. Up to 70% of patients will
      (Tenormin), but his systolic BPs re-                                                       have a short-term response, but alter-
      mained between 90 and 99 mm Hg. He            ›WHAT IS YOUR DIAGNOSIS?                     ations in PFTs may recur years after
      denied lower-extremity edema, changes           •   Metastatic disease                     treatment, even in patients who have
      in bowel habits, or signs of GI bleeding.       •   Bleomycin-induced lung injury          responded favorably.4 Patients with
         History In Decemb
								
To top